Indiana, 2010Flash Flooding in Indiana, June 21, 2010
June 21, 2010 · NWS IWX · 2 events in 2 counties and zones
A stationary boundary and abundant moisture allowed for thunderstorms to develop. The main threat was heavy rainfall from the stronger storms, which caused flooding in some areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary boundary and abundant moisture allowed for thunderstorms to develop. The main threat was heavy rainfall from the stronger storms, which caused flooding in some areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 21, 5:30 AM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Jun 21, 5:30 AM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
630 AM EDT MON JUN 21 2010
.AVIATION...
CONVECTION OVER NORTH CENTRAL INDIANA HAS DEVELOPED IN LAST FEW
HOURS WHILE ANOTHER AREA OF CONVECTION OVER CENTRAL ILLINOIS IS
MAKING STEADY PROGRESS EAST. SLIGHTLY DRIER AIR REMAINS IN PLACE
ACROSS TAF SITES WITH LIGHT NORTHEAST TO EASTERLY FLOW BUT THIS MAY
BE OVERCOME BY INCREASING MOISTURE AND INSTABILITY ALOFT THROUGH THE
MORNING HOURS. CONFIDENCE LOW IN EVOLUTION OF CONVECTION AND
EASTWARD PROGRESS SO HAVE INCLUDED A CB MENTION THIS MORNING AND
WILL UPDATE IF TSRA DO NOT BEGIN TO DIMINISH BY MID MORNING. ANOTHER
SHORT WAVE EXPECTED LATE AFTERNOON AND EVENING WHICH SHOULD SPARK
ADDITIONAL TSRA SO INCLUDED A VCTS GIVEN UNCERTAINTY ON COVERAGE AND
TIMING AND HOW ATMOSPHERE WILL RESPOND AFTER THIS MORNINGS ROUND.
&&
.SHORT TERM...
TODAY THROUGH TUESDAY NIGHT
RATHER TRICKY AND DIFFICULT FORECAST ONCE AGAIN...AS MESOSCALE
PROCESSES WILL DRIVE THE MAJORITY OF THE FORECAST. FORECAST MODELS
CONTINUE TO STRUGGLE WITH THE SYNOPTIC EVOLUTION IN THE
PERIOD...GIVEN CONTINUED CONVECTIVE FEEDBACK ISSUES RUNNING RAMPANT.
ONGOING UPSTREAM CONVECTION PER LOCAL INTENSIFICATION OF THE
NOCTURNAL LLJ SUPPORTING THETA-E ADVECTION AT THE BASE OF AN
EML...CONTINUES TO SHIFT EAST THIS MORNING. A WELL DEVELOPED MCV IS
PRESENT OVER WESTERN IA AS EVIDENCE IN RADAR AND PROFILER DATA.
FURTHER UPSTREAM...NUMEROUS AREAS OF ENHANCE CONVECTION ARE PRESENT
AS TWO MAIN UPPER IMPULSES HAVE EJECTED OUT OF THE BROAD WESTERN
CONUS TROUGH. FINALLY...A SIG PLAYER IN THE FORECAST DURING THE
PERIOD IS THE ADVANCING UPPER IMPULSE PUSHING INTO THE SW CONUS
AROUND THE BASE OF THE WESTERN CONUS UPPER TROUGH. THIS IMPULSE AND
ITS ASSOCIATED SPEED MAX...CONTINUES TO PUSH NE AND WILL ENTER THE
CENTRAL PLAINS THIS AFTERNOON. MAIN CONCERN IN THE PERIOD WILL BE
CHANCES FOR SHRA/TS WITH THE POTENTIAL FOR SEVERE TS AND HEAVY RAIN.
IN ADDITION...TEMPS WILL BE TRICKY GIVEN CONCERNS ON
CLOUDS/CONVECTION. HAVE UTILIZED SEVERAL MODEL SUITES WITH NO
PREFERENCE TO ANY ONE GIVEN CONVECTION DRIVING THE FORECAST.
TODAY-TONIGHT...MCV OVER IL WILL CONTINUE TO PUSH EAST INTO THE
REGION TODAY...FOLLOWING THE H7 HEIGHT CONTOUR. ENHANCEMENT OF THE
LOCAL FLOW IS EVIDENT BY NEW TS DEVELOPMENT ON THE SE FLANK OF THE
SYSTEM AND THIS REFLECTED FLOW IS EXPECTED TO SUPPORT ENHANCED WAA
CONVECTION THROUGH THE MORNING ACROSS IL. LL MOISTURE AXIS LIES
SOUTH OF THE REGION AS EVIDENCED BY SFC DEWPOINTS...AND H85 THETA-E
ANALYSIS CONFIRMS DEEPER MOISTURE RESIDING SOUTH OF THE FA.
INSOLATION THIS MORNING AND AFTERNOON WILL SET THE STAGE FOR A MAJOR
INSTABILITY AXIS SOUTH OF THE FA...AND GIVEN THE APPROACHING
MCV...ELEVATED MORNING CONVECTION IS EXPECTED TO BECOME SFC BASED
AND SHIFT SE GIVEN THE ORIENTATION OF THE LL INSTABILITY AXIS AND
H85-H3 SHEAR VECTORS. HAVE TRENDED HIGHEST POPS SOUTH. ATTENTION
WILL THEN TURN TOWARD THE ADVANCING SW CONUS UPPER IMPULSE AND ITS
EXPECTED INFLUENCE ON CONVECTIVE DEVELOPMENT OVER THE CENTRAL PLAINS
THIS AFTERNOON. IF THE EXPECTED SCENARIO PANS OUT...THUNDERSTORMS
WILL GROW UPSCALE INTO A FORWARD PROPAGATING MCS WITH THE POTENTIAL
FOR DAMAGING WIND GIVEN INCREASING DEEP SHEAR IN THE PRESENCE OF
GROWING INSTABILITY PER LL MOISTURE TRANSPORT. IN ADDITION...POTENT
ISENTROPIC LIFT PROGGED IN FORECAST MODELS OVER THE REGION TONIGHT
WILL SUPPORT AN ENVIRONMENT SYNOPTICALLY SUPPORTIVE FOR LARGE SCALE
LIFT. HENCE...ANY UPSTREAM ACTIVITY WILL HAVE AMPLE SUPPORT TO
ADVECT EAST INTO THE REGION GIVEN AN EXPECTED MODERATE LLJ IN THE
PRESENCE OF DEEP MOISTURE ADVECTION. THIS WOULD BE IN ADDITION TO
SYNOPTICALLY FORCED CONVECTION LOCALLY...WHICH MAY BE ONGOING AHEAD
OF A POSSIBLE MCS. GIVEN A PROLONGED PERIOD OF LIFT IN THE H925-H8
LAYER...HEAVY RAINFALL WILL CERTAINLY BE A THREAT TONIGHT ACROSS THE
NORTHERN HALF...WITH CELL TRAINING POSSIBLE. HAVE HELD OFF ON A FFA
GIVEN HIGH FF GUIDANCE VALUES AND QUESTIONS ON CONVECTIVE EVOLUTION.
THIS WILL NEED TO BE WATCHED.
TUES...SFC WARM FRONT WILL STALL OVER THE FA WITH DISTURBED
WESTERLY FLOW CONTINUING. BEST CHANCE FOR PRECIP AND MCS ACTIVITY
WILL BE ACROSS THE NORTH ALONG THE FRONTAL BOUNDARY. HAVE CARRIED 50
POPS THROUGH THE DAY AND NIGHT PERIODS WHICH ENCOMPASSES THE THREAT
FOR CONVECTION WELL AT THIS POINT. MUCH UNCERTAINTY IN UPSTREAM
CONVECTIVE DEVELOPMENT STILL EXISTS ATTM. HENCE LITTLE CHANGE MADE.
DID TWEAK HIGHS UP GIVEN GUIDANCE TRENDS. SOME MOS PROGS SUPPORT
HIGHS IN THE MID 90S AND GIVEN EXPECTED DEWPOINTS WELL INTO THE
70S...HEAT ADVISORY CRITERIA MAY BE APPROACHED OR REACHED IN SOME
AREAS...ESPECIALLY SOUTH. SEVERE POTENTIAL WILL CONTINUE GIVEN STEEP
MIDDLE LAPSE RATES IN THE PRESENCE OF AMPLE LL MOISTURE. MU CAPES OF
4000-5000 J/KG ARE PROGGED IF FULL SUN IS REALIZED. GIVEN THE FA/S
PROXIMITY TO FAST WESTLEY FLOW...AN ENVIRONMENT SUPPORTIVE OF TILTED
DEEP UPDRAFTS WILL BE PRESENT...WITH THE MAIN THREAT BEING DAMAGING
WIND...ESPECIALLY GIVEN PROBS FOR UPSTREAM TS INITIATION.
&&
.LONG TERM...
NO SIGNIFICANT CHANGES IN THE LONG TERM PERIOD. TSRA CHANCES
CONTINUE WEDNESDAY INTO WEDNESDAY NIGHT WITH POSSIBLE SEVERE
CONVECTION ACROSS THE WESTERN GREAT LAKES AND OHIO VALLEY REGION.
SAME UNCERTAINTIES REMAIN AS TO WHERE BEST FORCING AND INSTABILITY
WILL BE AND TIMING. MODELS REMAIN FULL OF CONVECTIVE FEEDBACK AND
STRONG VORTICITY CENTERS...SOME OF WHICH WILL BE REALIZED AND OTHERS
JUST SPURIOUS. NO SENSIBLE WAY TO DISTINGUISH SO BROAD CHANCE POPS
CONTINUE. SEVERE WEATHER WITH DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL STILL EXPECTED WITH ANY CONVECTION THAT DOES MOVE ACROSS
THE AREA WITH STRONG WINDS ALOFT AND VERY HIGH PWATS AND THETA E
RICH AIR IN PLACE. EXPECT HIGHS TO REACH INTO LOWER 90S IN SOUTH
UNLESS DEBRIS CLOUD COVER BECOMES TOO THICK.
MODELS CONTINUE TO PUSH WEAK SURFACE BOUNDARY THROUGH THE AREA EARLY
THURSDAY MORNING WITH DRYING IN ITS WAKE. COULD BE A FEW LINGERING
TSRA EARLY THURSDAY FAR EAST BUT TIMING CLOSE ENOUGH TO NOT
INTRODUCE POPS AT THIS POINT FOR THURSDAY PERIOD AND ALLOW LATE POPS
WED NIGHT TO COVER THE CHANCE. SLIGHTLY COOLER AND LESS HUMID AIR
ONCE AGAIN BUT AFTERNOON TEMPS SHOULD STILL RECOVER INTO LOWER AND
MID 80S ON THURSDAY AND FRIDAY.
HIGH PRESSURE CONTINUES INTO THE WEEKEND BUT NEXT SYSTEM WILL
APPROACH AND BRING TSRA CHANCES BACK BY LATE SATURDAY BUT ESPECIALLY
SUNDAY. TEMPS WILL WARM AGAIN TO NEAR 90 WITH INCREASING HUMIDITY
LEVELS DURING THE WEEKEND.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SHORT TERM...JC
LONG TERM...LASHLEY
AVIATION...JC/LASHLEY
Hazardous weather outlook, Jun 21, 3:03 AM EST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
403 AM EDT MON JUN 21 2010
INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001-
002-004-005-015-016-024-025-220815-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
403 AM EDT MON JUN 21 2010 /303 AM CDT MON JUN 21 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA...SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS
OF SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE FORECAST TODAY AND TONIGHT. SEVERE THUNDERSTORMS
WILL BE POSSIBLE IN THE PERIOD...ESPECIALLY TONIGHT...WITH
DAMAGING WIND BEING THE MAIN THREAT. LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY THROUGH WEDNESDAY
NIGHT AND AGAIN ON SUNDAY. SOME THUNDERSTORMS MAY BE SEVERE WITH
DAMAGING WIND BEING THE MAIN CONCERN. LOCALLY HEAVY RAIN WILL ALSO
BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
JC
In the hours before
Special weather statement, Jun 21, 5:07 AM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
607 AM EDT MON JUN 21 2010
INZ013-015-020-022>024-032-211100-
CASS IN-FULTON IN-GRANT IN-MIAMI IN-PULASKI IN-WABASH IN-WHITE IN-
607 AM EDT MON JUN 21 2010
AT 605 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING SCATTERED THUNDERSTORMS FROM NEAR MONTICELLO TO
LOGANSPORT TO JUST WEST OF SWAYZEE INDIANA...MOVING EAST SOUTHEAST
AT 25 MPH.
OCCASIONAL CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAINFALL...AND
WINDS UP TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. RAINFALL RATES
OF UP TO AN INCH PER HOUR ARE POSSIBLE.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
LOGANSPORT...
GRISSOM AFB...
WALTON...
MEXICO...
BUNKER HILL...
CLYMERS...LEASES CORNER AND FLETCHER...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4040 8586 4058 8587 4058 8637 4070 8637
4070 8652 4075 8652 4075 8677 4091 8684
4101 8601 4040 8570
TIME...MOT...LOC 1007Z 293DEG 18KT 4078 8647Special weather statement, Jun 21, 6:25 AM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
725 AM EDT MON JUN 21 2010
INZ023>025-032-211145-
GRANT IN-HUNTINGTON IN-MIAMI IN-WABASH IN-
725 AM EDT MON JUN 21 2010
AT 714 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF SWEETSER...OR 11 MILES
SOUTHEAST OF PERU...MOVING EAST AT 15 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...HEAVY DOWNPOURS WITH RAINFALL UP TO AN INCH IN AN
HOUR...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
LA FONTAINE...
JALAPA...
SWEETSER...
MARION... AND SOMERSET
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL WILL MAKE DRIVING DIFFICULT.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4057 8587 4058 8587 4058 8598 4058 8599
4072 8601 4078 8559 4056 8555 4054 8587
TIME...MOT...LOC 1122Z 262DEG 15KT 4064 8588Special weather statement, Jun 21, 7:39 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
839 AM EDT MON JUN 21 2010
INZ020-211345-
WHITE IN-
839 AM EDT MON JUN 21 2010
AT 837 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES WEST OF
WOLCOTT TO 8 MILES WEST OF BROOKSTON...MOVING EAST AT 35 MPH.
PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS WITH OVER AN INCH OF RAIN IN AN HOUR...ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
MONTICELLO...
BROOKSTON...
WOLCOTT...
BADGER GROVE...
CHALMERS...
SMITHSON...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4078 8678 4075 8673 4072 8677 4068 8676
4067 8677 4058 8677 4057 8678 4057 8709
4058 8710 4078 8711
TIME...MOT...LOC 1239Z 268DEG 30KT 4073 8732 4057 8700Flash Flood, Miami
- When
- June 21, 8:02 AM EST to 12:04 PM EST
- Where
- Miami County, 0.69 mi S of Bunker Hill to 1 mi NE of Amboy
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.660, -86.100
Law enforcement officials reported numerous roads flooded with some closures as a result of flowing water from Bunker Hill to the county line. This was the result of one to three inches of rain falling over a short period.
Flash Flood, Cass
- When
- June 21, 10:30 AM EST to 12:03 PM EST
- Where
- Cass County, 1.72 mi WNW of Young America to 1.38 mi E of Galveston
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 40.580, -86.380
The local newspaper reported that flooding was observed across the southern part of Cass County. Water 6 to 8 inches deep was flowing over several roads and small creeks and streams went over their banks from several inches of rain on already saturated ground.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, June 21, 201015 injured · $22 million · EF2 · 24 events
- Tornado and Hail in Colorado, June 21, 2010$22 million · EF1 · 10 events
- Tornadoes and Flash Flood in Montana, June 21 to 22, 2010$313,000 · EF2 · 25 events
- Heat in Louisiana, June 21, 20101 death · 1 event
- Tornadoes and Flash Flooding in Illinois, June 21 to 22, 2010$3.7 million · EF0 · 23 events
- Tornadoes and Flash Flood in Illinois, June 21, 2010$962,000 · EF0 · 18 events
- Damaging Winds in South Dakota, June 21, 2010$750,000 · 74 kt wind · 5 events
- Tornado and Flash Flood in Kansas, June 21, 2010$212,000 · EF0 · 24 events
- Tornado and Damaging Winds in Michigan, June 21 to 22, 2010$520,000 · EF0 · 3 events
- Flood in Iowa, June 21, 2010$500,000 · 1 event
- Flash Flood and Damaging Winds in Kentucky, June 21, 2010$165,000 · 55 kt wind · 22 events
- Damaging Winds and Lightning Strikes in Alabama, June 21, 2010$307,000 · 70 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260176, 260177.